Minnesota, 2015

Winter Storm in Minnesota, December 1, 2015

December 1, 2015 · NWS MPX · 3 events in 3 counties and zones

A slow moving storm system that began to organize in the central Rockies Sunday morning, November 29th, moved out into the plains states and across the Upper Midwest before weakening Tuesday morning, December 1st. Several waves of snow moved across southern Minnesota and into eastern South Dakota during the late morning of Monday, November 30th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A slow moving storm system that began to organize in the central Rockies Sunday morning, November 29th, moved out into the plains states and across the Upper Midwest before weakening Tuesday morning, December 1st.

Several waves of snow moved across southern Minnesota and into eastern South Dakota during the late morning of Monday, November 30th. A quick 3 to 5 inches of snow fell across the Minnesota River Valley from west of Mankato, to Redwood Falls, and Madison by 4 pm Monday afternoon. East of Mankato, the precipitation was more of a mixture of rain and rain, which kept snowfall amounts lower.

Another band of snow developed Monday evening across northwest Iowa, and moved northward across southwest and into west central Minnesota through 2 am. An additional 3 to 6 inches of snow fell in a narrow band from near Redwood Falls, northward to Bird Island and Willmar. The heaviest fell in Lac Qui Parle County, where locally 10 inches fell in Madison.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Nov 30, 6:26 PM CST, 5 hours 34 minutes earlier.

Area forecast discussion, Nov 30, 6:26 PM CST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
626 PM CST MON NOV 30 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 325 PM CST MON NOV 30 2015

SIGNIFICANT SNOW STORM CONTINUES TO ROTATE SLOWLY NORTHWARD
THROUGH THE CENTRAL PLAINS ON ITS WAY TO THE GREAT LAKES BY EARLY
WEDNESDAY. THE LARGE UPPER LOW IS STILL SLOWLY MAKING ITS WAY OFF
OF THE ROCKIES AND INTO THE MID-UPR MISS RIVER VALLEY...ALLOWING
FOR FAIRLY WIDESPREAD DIVERGENCE ALOFT AND BROAD SCALE LIFT. A
FEW ISOLATED POCKETS OF MOD/HVY SNOW THIS MORNING PRODUCED 1-3
INCHES OF SNOW JUST EAST OF THE I-35 CORRIDOR ALL THE WAY FROM THE
MN/IA BORDER TO ST PAUL. AFTER A LULL...THE FIRST MAIN SLUG OF
MOISTURE PRESSED NWD FROM IA INTO MN AND IS CURRENTLY IN A LARGE
SWATH OVER THE WFO MPX CWFA ALONG AND S OF THE I-94 CORRIDOR. HAVE
SEEN REPORTS OF VSBY DOWN TO 1/4SM-1/2SM IN SWRN MN WITH SITES
CLOSER TO I-35 IN THE 1SM-2SM RANGE ONCE THE SNOW COMMENCED. IN
SOME SPOTS...THE PRECIP CAME AS A MIXTURE OF -DZ/-IP AT THE START
BUT ONCE THE DEEPER MOISTURE AND HEAVIER RATES TOOK HOLD...THE
PRECIP CHANGED OVER TO -SN AND THAT IS HOW THE REST OF THE EVENT
LOOKS TO UNFOLD. RADAR MOSAIC SHOWS THE BACK EDGE OF THE FIRST
SWATH OF MOISTURE SHIFTING AWAY FROM SWRN MN AND ESSENTIALLY
LINING UP ALONG THE I-35 CORRIDOR THRU CENTRAL AND W-CENTRAL MN.
THIS BATCH DOES CONTAIN SOME HEAVIER BOUTS OF -SN... AND THIS WILL
LAST THRU LATE EVENING. THEN THERE LOOKS TO BE A SEVERAL-HOUR-LONG
BREAK IN THE PRECIP PER NMM/ARW/HRRR/HOPWRF PROGS AND HAVE TRIED
DEPICT AS SUCH IN THE GRIDS BY DROPPING POPS TO THE CHC RANGE FOR
CENTRAL- ERN PARTS OF THE CWFA OVERNIGHT INTO TMRW MRNG. THE NEXT
ROUND OF PRECIP LOOKS TO BE GATHERING IMPETUS OVER ERN
NEBRASKA/WRN IOWA AND THIS WILL SLOWLY SHIFT INTO THE AREA DURING
THE PRE-DAWN HRS...MAKING FOR ANOTHER DIFFICULT COMMUTE TUE MRNG.
THERE IS STILL PLENTY OF MOISTURE ASSOCIATED WITH THIS SYSTEM AS
QPF OVERNIGHT THRU TUE IS STILL IN THE 1/2 TO 3/4 INCH RANGE. SNOW
RATIOS WILL CLIMB SLOWLY TONIGHT INTO TMRW... CLOSER TO 12 OR 13
TO 1...MAKING ADDITIONAL SNOWFALL TNGT THRU TMRW VERY LIKELY. THE
HIGHEST SNOWFALL WILL STILL BE FOCUSED IN SWRN MN...BUT ADDITIONAL
SNOWFALL AMOUNTS WILL RANGE FROM 3-6 INCHES IN WRN WI TO 5-9
INCHES IN WRN MN...AND THESE AMOUNTS ARE THROUGH THE DURATION OF
THE EVENT. THEREFORE...HAVE OPTED TO LEAVE THE CURRENT HEADLINES
ALONE AS THEY ARE DELINEATED. AS THE SYSTEM PULLS AWAY DURG THE
DAY TMRW...THERE ARE SOME INDICATIONS OF DRIER BLYR AIR BEING
WRAPPED INTO THE SYSTEM AND THIS MAY ALLOW FOR A P-TYPE CHANGE TO
-FZRA/-FZDZ AT TIMES TMRW EVE AND TMRW NGT BEFORE THE
PRECIPITATION LOOKS TO LARGELY COME TO AN END BY DAYBREAK WED
MRNG. THE CONCERNS ARE STILL THERE THAT THIS WILL BE A HEAVY WET
SNOW...MAKING FOR DIFFICULT TRAVEL CONDITIONS AND DIFFICULT SNOW
REMOVAL. OWING TO THOSE CONCERNS ARE THAT TEMPERATURES WILL NOT
CHANGE ALL THAT MUCH FROM TDA INTO TNGT AND THRU TMRW. HIGHS IN
THE LOW-MID 30S WILL ONLY DROP TO THE UPR 20S TO LWR 30S TNGT
FOLLOWED BY HIGHS AGAIN IN THE LOW-MID 30S ON TUE.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 325 PM CST MON NOV 30 2015

ANY LINGERING LIGHT SNOW IS EXPECTED TO CONTINUE TO TAPER OFF BY
WEDNESDAY MORNING AS THE LOW PRESSURE SYSTEM MOVES EASTWARD INTO
THE GREAT LAKES REGION. KEPT A SLIGHT CHANCE OF SNOW IN OUR
EASTERN AREAS WEDNESDAY MORNING...BUT AFTER THAT DRY CONDITIONS
ARE EXPECTED TO PREVAIL. LEANED TOWARD THE COLDER SIDE OF GUIDANCE
ON WEDNESDAY IN OUR WESTERN AREAS...AS FRESH SNOW COVER FROM THE
STORM EARLIER IN THE WEEK WILL LIKELY KEEP TEMPERATURES COOLER
THAN EXPECTED. SEASONABLY COLD CONDITIONS ARE EXPECTED THROUGH
THURSDAY...WITH HIGHS IN THE LOW-MID 30S AND LOWS IN THE TEENS.

SLIGHTLY MILDER AND DRY CONDITIONS ARE EXPECTED FROM FRIDAY
THROUGH EARLY NEXT WEEK AS AN UPPER LEVEL RIDGE BUILDS OVER
CENTRAL NORTH AMERICA. A WEAK FRONT COULD MOVE THROUGH OUR AREA ON
SATURDAY NIGHT...BUT WITH LIMITED MOISTURE AND FORCING...NO
PRECIPITATION IS EXPECTED AT THIS TIME. HIGHS IN THE UPPER 30S AND
LOWS IN THE 20S ARE EXPECTED FROM FRIDAY THROUGH THE WEEKEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 625 PM CST MON NOV 30 2015

LOOK FOR TWO MAIN BANDS OF SNOW OVER THE NEXT 6-12 HOURS. THE
FIRST IS AFFECTING MOST OF THE MN TAF SITES NOW...FOLLOWED BY A
LULL AS THE BAND LIFTS NORTH...THEN A SECOND BAND OF SNOW MOVES
NORTH FROM IOWA. KEAU WILL HAVE MIXED PRECIP MOST OF THE NIGHT.
IFR/MVFR IS EXPECTED THROUGH THE MORNING.

KMSP...

THE AIRPORT WILL SEE THE SNOW RATES DECREASE AND VISIBILITY
IMPROVE BEFORE 7 PM LST...THERE WILL BE A LULL FOR A FEW HOURS
WITH LIGHT SNOW AND PERHAPS A LITTLE DRIZZLE LATE THIS EVENING. A
SECOND BAND WILL MOVE IN AROUND 11PM-12AM AND WILL LIKELY DROP THE
VIS DOWN BETWEEN 1-2SM AGAIN MAYBE BRIEFLY BELOW 1SM. THAT WILL
LAST 2-3 HOURS BEFORE GOING BACK TO LIGHT SNOW OR FLURRIES AROUND
3 AM LST. IFR CEILINGS ARE MORE LIKELY THROUGH THE MORNING COMMUTE
THAN MVFR...BUT WE MIGHT GET SOME LIFTING OF THE CLOUD BASES
BETWEEN 12/13Z AND 16Z.

/OUTLOOK FOR KMSP/
WED...VFR. WINDS NW AROUND 10 KTS.
THU...VFR. WINDS SW 5-10 KTS.
FRI...VFR. WINDS S 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TUESDAY NIGHT FOR
     WIZ014>016-023>028.

MN...WINTER STORM WARNING UNTIL MIDNIGHT CST TUESDAY NIGHT FOR MNZ047-
     048-054>058-064>067-073>077-082>085-091>093.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TUESDAY NIGHT FOR
     MNZ041>045-049>053-059>063-068>070-078.

&&

SHORT TERM...JPC
LONG TERM...ADL
AVIATION...CLF
Hazardous weather outlook, Nov 30, 3:38 PM CST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
338 PM CST MON NOV 30 2015

MNZ047-048-054>058-064>067-073>077-082>085-091>093-011400-
STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-REDWOOD-BROWN-NICOLLET-
LE SUEUR-RICE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-
FREEBORN-
338 PM CST MON NOV 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...TONIGHT.

A WINTER STORM WARNING IS IN EFFECT THROUGH TUESDAY EVENING.
PLEASE REFER TO THE WINTER WEATHER MESSAGE FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A WINTER STORM WARNING IS IN EFFECT THROUGH TUESDAY EVENING.
PLEASE REFER TO THE WINTER WEATHER MESSAGE FOR ADDITIONAL
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

MNZ041>045-049>053-059>063-068>070-078-WIZ014>016-023>028-011400-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-
ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-CARVER-
SCOTT-DAKOTA-GOODHUE-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-
CHIPPEWA-EAU CLAIRE-
338 PM CST MON NOV 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...WEST
CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT.

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH TUESDAY EVENING.
PLEASE REFER TO THE WINTER WEATHER MESSAGE FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH TUESDAY EVENING.
PLEASE REFER TO THE WINTER WEATHER MESSAGE FOR ADDITIONAL
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Nov 30, 10:09 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1009 PM CST MON NOV 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     SNOW             8 SSE HILLMAN           45.90N 93.82W
11/30/2015  M3.0 INCH        MORRISON           MN   TRAINED SPOTTER

&&

ADL
Local storm report, Nov 30, 10:11 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1011 PM CST MON NOV 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     SNOW             ST CLOUD                45.55N 94.17W
11/30/2015  M4.0 INCH        STEARNS            MN   TRAINED SPOTTER

&&

ADL
Local storm report, Nov 30, 10:23 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1023 PM CST MON NOV 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     SNOW             MADISON                 45.01N 96.19W
11/30/2015  M4.5 INCH        LAC QUI PARLE      MN   BROADCAST MEDIA

&&

ADL
Local storm report, Nov 30, 10:24 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1024 PM CST MON NOV 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     SNOW             MAPLE PLAIN             45.01N 93.66W
11/30/2015  M2.8 INCH        HENNEPIN           MN   TRAINED SPOTTER

&&

ADL
Local storm report, Nov 30, 10:46 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1046 PM CST MON NOV 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     SNOW             3 SSE DOWNTOWN MINNEAPO 44.94N 93.25W
11/30/2015  M3.3 INCH        HENNEPIN           MN   COCORAHS

1045 PM     SNOW             MANKATO                 44.17N 93.99W
11/30/2015  M4.0 INCH        BLUE EARTH         MN   BROADCAST MEDIA

&&
Local storm report, Nov 30, 10:47 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1047 PM CST MON NOV 30 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     SNOW             ENE BRAHAM              45.72N 93.17W
11/30/2015  M3.9 INCH        ISANTI             MN   COCORAHS

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Lac Qui Parle

When
December 1, 12:00 AM CST to 1:00 AM CST
Where
Lac Qui Parle forecast zone
Reported by
Trained Spotter
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Trained weather observers and local officials indicated that 6 to 10 inches fell across Lac Qui Parle County, with the heaviest in Madison at 9.6 inches. The storm started on November 30th with a period of 3 to 5 inches that fell during the afternoon of Monday, November 30th.

Winter Storm, Chippewa

When
December 1, 12:00 AM CST to 1:00 AM CST
Where
Chippewa forecast zone
Reported by
Trained Spotter
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Trained weather observers and local officials indicated that 6 inches of snow fell in a 12 hour period from the afternoon of November 30th, to the early morning of December 1st. Both Montevideo and Watson measured 6 inches of snow.

Winter Storm, Kandiyohi

When
December 1, 12:00 AM CST to 2:00 AM CST
Where
Kandiyohi forecast zone
Reported by
Trained Spotter
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

Trained weather observers and local officials indicated that 6 inches of snow fell in a 12 hour period from the afternoon of November 30th, to the early morning of December 1st. A local observer measured 6 inches of snow north of Willmar.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603402, 603474, 603475.